Alert archive / California / Areal Flood Warnings in 2012

Areal Flood Warning 7, NWS Eureka, CA

December 2, 2012Mendocino County, California

NWS Eureka, CA issued this areal flood warning at Dec 2, 2012, 6:58 AM PST for Mendocino County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 2, 2012, 6:58 AM PST (14:58 UTC)
Expired
Dec 2, 2012, 10:00 AM PST
In force
3 hr
Issued by
NWS Eureka, CA
Area
Storm-based polygon
Flood severity
None

County Mendocino County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 156 km from the middle of the area, began a volume at 15:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 2, 7:26 AM PSTFLOODNavarro, CACHP REPORTS SR 128 NEAR NAVARRO CLOSED FROM HIGHWAY 1 TO FLYNN CREEK DUE TO FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 3.0 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2012-12-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 58 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2012-12-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 203 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
58 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
529 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
203 m²/s²
0-3 km storm-relative helicity
348 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

120 
WGUS46 KEKA 021458
FLWEKA

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE
658 AM PST SUN DEC 2 2012

CAC045-021800-
/O.NEW.KEKA.FA.W.0007.121202T1458Z-121202T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MENDOCINO CA-
658 AM PST SUN DEC 2 2012

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLOOD WARNING FOR URBAN AREAS AND SMALL STREAMS IN...
  MENDOCINO COUNTY IN NORTHWEST CALIFORNIA...
  THIS INCLUDES THE CITIES OF...ALBION...WILLITS...UKIAH...
  LAYTONVILLE...

* UNTIL 1000 AM PST

* AT 658 AM PST DOPPLER RADAR SHOWED THE BULK OF THE HEAVY RAIN WAS 
MOVING SOUTH OUT OF THE AREA WITH JUST SOME LINGERING SHOWERS. 
HOWEVER THERE ARE STILL MANY REPORTS OF FLOODED ROADS IN LOW-LYING 
AREAS AND NEAR STREAMS THAT WILL BE SLOW TO RECEDE THIS MORNING.

A FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR HAS BEEN REPORTED.
STREAM RISES WILL BE SLOW AND FLASH FLOODING IS NOT EXPECTED.
HOWEVER...ALL INTERESTED PARTIES SHOULD TAKE NECESSARY PRECAUTIONS
IMMEDIATELY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3882 12348 3901 12361 3931 12371 3960 12370
      3983 12379 4000 12394 4000 12374 3987 12367
      3985 12354 3944 12330 3932 12327 3926 12319
      3909 12316 3885 12298 3885 12307 3880 12314
      3880 12335 3877 12337 3877 12343

$$

AAD

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this areal flood warning went out at Dec 2, 4:54 AM PST, 2 hours 4 minutes earlier.

Area forecast discussion, Dec 2, 4:54 AM PST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EUREKA CA
454 AM PST SUN DEC 2 2012

.SYNOPSIS...
CONDITIONS WILL IMPROVE THIS MORNING FROM NORTHWEST TO SOUTHEAST
WITH HEAVY RAIN TAPERING OFF. SOME CLEARING IS LIKELY THIS
AFTERNOON BEFORE A FEW SHOWERS IMPACT THE NORTH COAST TONIGHT.
MONDAY WILL BE MAINLY DRY UNTIL THE NEXT STORM SYSTEM ARRIVES WITH
ANOTHER PERIOD OF MODERATE TO HEAVY RAIN ON TUESDAY.

&&

.DISCUSSION...
HEAVY RAIN HAS BEEN ONGOING OVER MUCH OF THE CWA OVER THE PAST 6
HOURS WITH STRONG WINDS ACROSS THE WATERS...COASTAL HEADLANDS...AND
EXPOSED HIGHER TERRAIN. AN AVERAGE OF 2 TO 3 INCHES OF RAIN HAS
FALLEN WITH LOCALIZED AMOUNTS OF OVER 6 INCHES IN UPSLOPE-PRONE
AREAS. THE END IS NEAR HOWEVER AS A COLD FRONT IS ALREADY PAST
CRESCENT CITY WITH LIGHTER RADAR RETURNS BEGINNING TO ENCROACH
PORTIONS OF THE NORTH COAST AT THIS HOUR. WINDS HAVE ALREADY
SUBSIDED QUICKLY OUTSIDE OF THE HIGHEST AND MOST EXPOSED SITES IN
MENDOCINO COUNTY...THUS HAVE DROPPED THE HIGH WIND WARNING AND WIND
ADVISORY. WINDS WILL CONTINUE TO SLACKEN AS THE LOW LEVEL JET DROPS
SOUTHWARD AHEAD OF THE COLD FRONT...WHICH WILL DRIVE THE MOISTURE
PLUME SOUTH OF MENDOCINO COUNTY BY LATE MORNING. MUCH DRIER AIR WILL
ALLOW FOR SOME CLEARING THIS AFTERNOON...ALTHOUGH A WEAK DISTURBANCE
AND COLD UNSTABLE ONSHORE FLOW WILL RESULT IN SOME INCREASE IN
CLOUDS AND A FEW SHOWERS ALONG THE NORTH COAST THIS EVENING THROUGH
EARLY MONDAY MORNING. SNOW LEVELS WILL FALL TO 4000 FEET OVER THE
NORTH COAST INTERIOR TONIGHT BUT EXPECT ONLY MINOR ACCUMULATIONS ON
GRASSY SURFACES AND JUST WET ROADWAYS EVEN AT THE HIGHEST PASSES. IT
SHOULD BE NOTED THAT RIVER LEVELS WILL REMAIN HIGH THROUGH MUCH OF
TODAY...WITH CRESTING ON THE MAINSTEMS NOT EXPECTED UNTIL TONIGHT.
WATER IN SOME LOW-LYING AREAS WILL BE SLOW TO RECEDE WITH FLOODING
ON MANY AREA ROADS CONTINUING THROUGH MUCH OF THIS MORNING. FLOOD
WARNINGS MAY NEED TO BE EXTENDED AS A RESULT.

MONDAY WILL FEATURE A BRIEF BREAK IN THE WEATHER BEFORE YET ANOTHER
STORM SYSTEM ARRIVES. RAIN WILL BE HEAVY FOR A TIME LATE MONDAY
NIGHT INTO TUESDAY WITH 1 TO 3 INCHES ACROSS NORTHWEST
CALIFORNIA...BUT THE HIGHER AMOUNTS WILL BE FOCUSED ACROSS DEL NORTE
COUNTY...OPPOSITE TO THOSE AREAS THAT HAVE RECEIVED THE HEAVIEST
RAIN WITH THE PAST FEW STORM SYSTEMS. WINDS WILL NEED TO BE
MONITORED BUT DO NOT APPEAR TO BE AS STRONG AS THIS CURRENT STORM OR
THURSDAYS SYSTEM. THINKING 40-45 MPH GUSTS ACROSS THE HIGHER TERRAIN
AND COASTAL HEADLANDS MONDAY NIGHT BUT NOT A WIDESPREAD HAZARD.
CONDITIONS WILL IMPROVE ON WEDNESDAY WITH POTENTIALLY A LONG PERIOD
OF DRY WEATHER FROM WEDNESDAY NIGHT LASTING THROUGH NEXT WEEKEND. AAD

&&

.AVIATION...CONDITIONS WILL GRADUALLY IMPROVE AT THE TAF SITES FROM
MVFR TO VFR TODAY AS THE FRONT CROSSES NORTHWEST CALIFORNIA.

.MARINE...A PACIFIC STORM IS IN THE PROCESS OF MOVING INLAND AND IS
BEING REPLACED BY HIGH PRESSURE BUILDING OVER THE AREA. BUOYS THIS
MORNING, WHICH WERE EASILY RECORDING GALE FORCE GUSTS, HAVE DROPPED
SUBSTANTIALLY TO ONLY ABOUT 20 KT GUSTS MAXIMUM. ALLOWED THE GALE
WARNINGS TO EXPIRE AND REPLACED THEM WITH SCA'S THROUGH THIS
AFTERNOON. WINDS WILL EASE INTO THIS AFTERNOON AND EVENING, THOUGH
SEAS WILL TAKE A LITTLE LONGER TO SUBSIDE. EXPECT SHORT PERIOD
SOUTHERLY WAVES TO SUBSIDE TODAY AND TURN A LITTLE MORE TO THE
SOUTHWEST. THE LONGER PERIOD WESTERLY WAVES WILL BE SLOWER TO
SUBSIDE, LOOKING TO CONTINUE INTO AT LEAST MONDAY. EXPECT LIGHT TO
MODERATE WINDS TONIGHT INTO MONDAY. THEN, THINGS GO DOWNHILL AGAIN.
YET ANOTHER STORM WILL CROSS THE WATERS TUESDAY NIGHT INTO
WEDNESDAY, BRINGING NEAR GALE CONDITIONS TO MOST OF THE WATERS. HAVE
ISSUED GALE WATCHES TO REFLECT THIS FOR ALL BUT ZONE 455. THE DAY
CREW MAY NEED TO UPGRADE THESE AS CONFIDENCE IS HIGH ACROSS THE
NORTHERN WATERS. WITH THE INCREASE IN WINDS WILL BE YET ANOTHER
INCREASE IN SEAS. EXPECT SHORT PERIOD SOUTHERLY WAVES TO BUILD
DURING THIS TIME FRAME AND TO MIX WITH THE SUBSIDING WEST TO
NORTHWESTERLY WAVES. CONDITIONS BEGIN TO IMPROVE LATE WEDNESDAY AS
THE STORM MOVES INLAND, BUT SEAS WILL REMAIN ELEVATED.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...FLOOD WATCH UNTIL NOON PST TODAY CAZ001>004-076.

NORTHWEST CALIFORNIA COASTAL WATERS...
GALE WATCH FROM MONDAY EVENING THROUGH TUESDAY AFTERNOON
     PZZ450-470-475.

     SMALL CRAFT ADVISORY UNTIL 3 PM PST THIS AFTERNOON
     PZZ450-455-470-475.

&&

VISIT US AT HTTP://WWW.WEATHER.GOV/EUREKA

FOLLOW US ON FACEBOOK AND TWITTER AT:
HTTP://WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.EUREKA.GOV
HTTP://WWW.TWITTER.COM/NWSEUREKA
Hazardous weather outlook, Dec 2, 5:36 AM PST, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EUREKA CA
536 AM PST SUN DEC 2 2012

CAZ001>004-076-031345-
REDWOOD COAST-MENDOCINO COAST-NORTH COAST INTERIOR-
UPPER TRINITY RIVER-MENDOCINO INTERIOR-
536 AM PST SUN DEC 2 2012

...FLOOD WATCH IN EFFECT UNTIL NOON PST TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

HEAVY RAIN WILL TAPER OFF FROM NORTHWEST TO SOUTHEAST THIS MORNING
WITH SUBSIDING WINDS. FLOODING PROBLEMS WILL PERSIST ON MANY
AREA ROADS TODAY WITH CRESTING ON THE LARGER RIVERS NOT EXPECTED
UNTIL LATER TODAY OR TONIGHT. ROADWAYS ACROSS HIGHER TERRAIN HAVE
BEEN IMPACTED BY MUD AND ROCK SLIDES IN SOME AREAS. FOR
INFORMATION ABOUT ROAD CONDITIONS CALL 1 800 GAS ROAD.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ANOTHER WET STORM SYSTEM WILL ARRIVE MONDAY NIGHT WITH A PERIOD OF
MODERATE TO HEAVY RAIN TUESDAY. 1 TO 3 INCHES OF RAINFALL IS
LIKELY BUT THE HEAVIER AMOUNTS WILL BE CONFINED TO MAINLY NORTHERN
HUMBOLDT AND DEL NORTE COUNTIES.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR FURTHER DETAILS PLEASE REFER TO NOAA WEATHER RADIO OR
WEATHER.GOV/EUREKA.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 1, 7:11 PM PSTAreal Flood WarningEKADel Norte, Humboldt12 hr
Dec 1, 8:44 PM PSTAreal Flood WarningEKAMendocino10 hr
Dec 1, 8:49 PM PSTAreal Flood WarningEKAMendocino10 hr
Dec 1, 11:42 PM PSTAreal Flood AdvisoryEKADel Norte, Humboldt, Trinity8 hr
Dec 1, 11:47 PM PSTAreal Flood AdvisoryEKAMendocino12 hr
Dec 2, 3:04 AM PSTGale WatchEKA24 hr
Dec 2, 3:04 AM PSTSmall Craft AdvisoryEKA12 hr
Dec 2, 6:52 AM PSTAreal Flood WarningEKADel Norte, Humboldt3 hr
Dec 2, 6:56 AM PSTAreal Flood WarningEKAMendocino3 hr
Dec 2, 9:40 AM PSTRiver Flood WarningEKAHumboldt5 hr
Dec 2, 10:45 AM PSTAreal Flood AdvisoryEKADel Norte, Humboldt, Mendocino, Trinity4 hr
Dec 2, 2:46 PM PSTAreal Flood AdvisoryEKADel Norte, Humboldt, Mendocino, Trinity3 hr

Nearby

Areal Flood Warnings in California, 2012Every areal flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.